rss
BMJ Case Reports 2011; doi:10.1136/bcr.09.2010.3322
  • Unusual association of diseases/symptoms

Caffeinated energy drink intoxication

  1. Ermelinda Pedroso
  1. Unidade de Cuidados Intermédios de Medicina, Hospital de S Bernardo, Rua Camilo Castelo Branco, Setubal, Portugal
  1. Correspondence to Daniel Trabulo, danieltrabulo{at}yahoo.com

Summary

In recent years an increasing number of different energy drinks have been introduced to provide an energy boost. They contain high levels of caffeine and other additives that act as stimulants. Several recent studies present that energy drinks could increase the risk of seizures, acid-base disorders and cardiovascular events. The authors report a 28-year-old man who was brought to the emergency room after sudden onset of tonic-clonic seizures and metabolic acidosis after drinking several cans of a caffeinated energy drink. The authors believe that this clinical picture was caused by caffeine intoxication from an energetic drink causing a syndrome of catecholamine excess. The patient was discharged within a week with no complaints and no neurological signs. Finally, recognising the features of caffeine intoxication and its potential health consequences may be especially relevant when treating younger persons who may be more likely to consume energy drinks.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article